The Combination of Drugs that May Cause Cushing Syndrome

A recently published scientific letter in the Spanish medical journal, Endocrinología, Diabetes y Nutrición draws a link between the combined use of inhaled steroids and liver enzyme blockers and the development of Cushing syndrome. These findings were also discussed on Cushing Disease News.

The combination of inhaled steroids and the liver enzyme blockers have the net effect of creating high levels of the inhaled steroid in the blood, which in turn caused Cushing syndrome. The study points out that usually very low amounts of the inhaled steroids make it into the bloodstream, but this drug interaction, while rare, does have the side effect of increasing the levels of the inhaled steroid in the blood.

There are less than 200,000 cases of Cushing syndrome per year. Women are more prone to the disease than men. Patients who have the syndrome have too much cortisol in their bloodstream. After prolonged exposure the patient develops the tell-tale signs of Cushing syndrome whose symptoms include: weight gain (especially around the midsection and neck and shoulder blades), stretch marks that are pink or purple in color, easily bruised skin, slow healing of cuts and scratches, fatigue, muscle weakness, and high blood pressure, among many others.

The study featured a 48-year-old obese female with HIV and and asthma. Due to her high weight, she also suffers from a number of other metabolic problems. The patient was diagnosed after being admitted to the hospital for gastrointestinal bleeding cause by chronic non-steroidal anti-inflammatory drugs.

Low levels of morning cortisol alerted physicians to adrenal insufficiency which could have arisen though several different avenues because of her medications and poor health. However, during their evaluation they noticed she had several of the notable symptoms of Cushing syndrome, which included an abnormal pad of fat between her shoulder blades, stretch marks, growth of facial hair, and fat deposits around her abdomen. Both her blood pressure and blood sugar were elevated as well.

In the final analysis, she was taking an inhaled steroid called fluticasone for her asthma. She was also taking an HIV drug called ritonavir. Ritonavir blocks the cytochrome P3A4 liver enzyme. By blocking cytochrome P3A4, ritonavir interferes with the metabolism and clearance of fluticasone. The levels eventually built up to a level that Cushing syndrome developed.

The researchers in the study suggest that physicians pay very close attention to patients taking P3A4 enzyme blockers with inhaled steroids. They also offer suggestions and alternatives to that standard of treatment that helps avoid the development of Cushing disease in those patients. But ultimately, it comes down to recognizing the danger of combining the two therapies.

Donald Blake

Donald Blake

Donald Blake has a BS in Communication Studies. He has a lengthy tenure in the healthcare, media and education fields. He is dedicated to improving the lives of those with rare diseases through his knowledge of healthcare and communications.

Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Close Menu